Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, September 9, 2016

September 9, 2016 · NWS OUN · 14 events in 9 counties and zones

Storms formed along a southward moving cold front and traveled through Oklahoma and western north Texas on the evening of the 9th and overnight into the early hours of the 10th. A gust front formed ahead of these storms producing widespread gusty winds of 40 to 50 mph, with an occasional severe gust embedded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed along a southward moving cold front and traveled through Oklahoma and western north Texas on the evening of the 9th and overnight into the early hours of the 10th. A gust front formed ahead of these storms producing widespread gusty winds of 40 to 50 mph, with an occasional severe gust embedded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 9, 5:38 PM CST, 22 minutes earlier.

Area forecast discussion, Sep 9, 5:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
638 PM CDT FRI SEP 9 2016

.UPDATE...
Increased rain chances across northwestern Oklahoma this evening.

&&

.DISCUSSION...
A line of strong to severe thunderstorms near an approaching cold
front will bring some damaging wind gusts, frequent lightning, and
brief heavy rainfall to many areas tonight, especially before
midnight across northwestern Oklahoma.

Latest radars indicated storms organizing into a line near the
cold front in far northwestern Oklahoma. Think this line will
speed up and move southeast over the next several hours. Steep
low level (0-3 km AGL) lapse rates 8-9 C/km and DCAPE values
1000-1600 J/kg support some damaging wind gusts mainly 60-70 mph
with the line over the next few hours across northwestern
Oklahoma. As the line moves southeast later this evening, it will
likely weaken with a decreasing damaging wind threat. Storms
should reach the I-44 corridor in the 11 pm to 2 am time frame,
but mainly should be below severe limits by then.

Heavy rainfall is another concern, especially in the next 1-2
hours in far northwestern Oklahoma, where storms have been
training over the same areas in parts of Harper and Woods county
where 1-3" of rainfall could occur. As the line speeds up and
moves south, heavy rainfall potential should decrease as the
duration of heavy rain shortens.

Products will be updated soon.

Aviation discussion for the 00 UTC TAFs is below.

MBS

&&

.AVIATION...
A cold front will bring an abrupt wind shift to the north along
with a period of TSRA. Timing of the cold front has not been
changed. The front is expected to be south of KSPS-KADH by 07
UTC. MVFR or lower conditions may occur with TSRA as well as just
behind the front. Gusty north winds can be expected behind the
cold front as well.

After 15 UTC, confidence is high that all locations will be VFR.

MBS

&&

.PREV DISCUSSION... /issued 248 PM CDT FRI SEP 9 2016/

DISCUSSION...
Forecast Uncertainties:

The main challenge will be determining how extensive pre-frontal
convective development will be later this afternoon and how activity
will evolve as front accelerates southeast across the area tonight.
All of this has implications on flood/flash flood potential later.
Otherwise, typical uncertainties grow during the extended portion of
the forecast with regards to timing and amplitude of synoptic scale
troughs and ridges.

Potential Impacts:

Convection in an anomalously moist environment will result in heavy
rain and the potential for flooding or flash flooding. The most
intense thunderstorms will be in a favorable thermodynamic
environment for strong/severe winds and perhaps some marginally
severe hail, although weak deep layer shear will tend to limit storm
longevity. Widespread/significant severe thunderstorms are not
expected.

Meteorological Analysis:

CAMs did not handle overnight convection particularly well.
Thunderstorms primarily occurred over portions of south central,
central and northwest Oklahoma. This was probably a result of subtle
difficult to resolve ascent as low level jet strengthened in an
anomalous moist environment that remains across Oklahoma. Morning
sounding had precipitable water at just over two inches which is
again well above normal and near the daily maximum.

Convergence along a weak southwest to northeast oriented surface
trough over northwest Oklahoma should be the focus for at least
isolated convection later this afternoon. Mid level lapse rates are
slightly steeper than previous days and with diabatic heating of a
moist environment, this is contributing to around 1,500 to 2,000
J/kg MLCAPE. A fairly deep sub-cloud layer and DCAPE of at least
1,000 J/kg should support isolated strong/severe wind gusts and
marginally severe hail with the most intense updrafts.

Evolution of convection into the evening is somewhat uncertain. If
enough convection can form along the surface trough and along/ahead
of advancing cold front, this will tend to enhance and perhaps
accelerate the front's southward progress. This is a fairly
significant cold surge driven by a fairly potent shortwave trough
quickly moving across the central plains. 6 hour pressure rises are
indicated by the models to be around 12 to 15 mb. We have adjusted
winds up slightly just behind the front closer to statistical and
some of the high res guidance. As convection becomes undercut its
intensity should diminish and the threat for severe thunderstorms
and heavy rainfall/flooding will lessen. We have confined the
highest QPF to northern portions of the area earlier this evening
for this reason. Showers and thunderstorms along and just behind the
front are expected through the night and will shift south of the
area by around mid day tomorrow.

Slow storm motions initially late this afternoon into early evening
may be when localized flooding/flash flooding threat is
highest,given the very moist air mass. As cold front surges south
and/or cold pool develops, convection intensity and potential for
training should decrease.

Cooler weather is anticipated behind the front with temperatures
around 10 degrees below climatology through tomorrow night. The
general consensus among medium range guidance early next week is for
building mid-upper ridging just to our east and a deepening and
eastward moving trough to our west. Southwesterly flow aloft over
our area and weak embedded shortwaves necessitate low chance
precipitation probabilities beginning in the northwest Monday night
and spreading across the entire area by mid week. Highest
probabilities were assigned to Thursday and Friday when mid level
heights decrease as western mid-upper trough moves impinges on
the area. Although, this is also the time when ensemble spread
grows considerably, so uncertainty remains at this time range.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  77  55  85 /  70  10   0   0
Hobart OK         62  79  56  86 /  70  10   0   0
Wichita Falls TX  69  81  58  88 /  70  40   0   0
Gage OK           57  76  55  84 / 100   0   0   0
Ponca City OK     59  76  53  83 /  90   0   0   0
Durant OK         71  82  60  86 /  60  40   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

04/17
Hazardous weather outlook, Sep 9, 10:52 AM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT FRI SEP 9 2016

OKZ004>048-050>052-TXZ083>090-101700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1152 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK FOR SEVERE STORMS ACROSS PORTIONS OF NORTHERN...
WESTERN... AND CENTRAL OKLAHOMA LATE THIS AFTERNOON AND THIS
EVENING.

LOCATION...
A SLIGHT RISK IS GENERALLY ALONG AND NORTHEAST OF A LINE FROM
BUFFALO AND WOODWARD... TO CAMARGO AND KINGFISHER... TO PERRY
OKLAHOMA. A MARGINAL RISK IS NORTH OF A LINE FROM NEAR ALTUS AND
LAWTON... TO SOUTH OF PURCELL AND HOLDENVILLE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO
MIDNIGHT.

IMPACTS...
WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE
THE MAIN IMPACTS. HEAVY RAIN THAT COULD LEAD TO LOCALIZED FLOODING
WILL ALSO BE POSSIBLE.

DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND STORMS COULD DEVELOP IN PARTS OF
NORTHERN AND WESTERN OKLAHOMA... AND WESTERN NORTH TEXAS LATE THIS
AFTERNOON AND EARLY EVENING. ADDITIONAL STORMS ARE EXPECTED TO
DEVELOP NEAR A COLD FRONT THAT WILL MOVE INTO NORTHWEST OKLAHOMA
EARLY TO MID EVENING AND CONTINUE TO MOVE ACROSS THE REGION
OVERNIGHT INTO EARLY SATURDAY. THE ACTIVITY ASSOCIATED WITH THE
COLD FRONT IS EXPECTED TO OVERTAKE ANY ACTIVITY IN THE AREA THAT
DEVELOPS LATE THIS AFTERNOON AND EARLY EVENING.

INSTABILITY IS EXPECTED TO BE SUFFICIENT FOR A FEW STRONG TO
SEVERE STORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING WITH
STRONG WIND GUSTS AND LARGE HAIL THE MAIN IMPACTS. HEAVY RAIN
LEADING TO LOCALIZED FLOODING WILL ALSO BE A CONCERN.

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS PORTIONS OF
OKLAHOMA AND NORTH TEXAS OVERNIGHT INTO EARLY SATURDAY BUT THE
POTENTIAL FOR SEVERE STORMS WILL DECREASE LATE THIS EVENING. HEAVY
RAIN AND LIGHTNING WILL REMAIN A CONCERN THROUGH EARLY SATURDAY.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS FROM LATE
THIS AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
THERE WILL BE CHANCES OF THUNDERSTORMS EACH DAY FROM MONDAY NIGHT
THROUGH THURSDAY. ORGANIZED SEVERE WEATHER IS UNLIKELY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Sep 9, 3:26 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT FRI SEP 9 2016

OKZ004-092200-
HARPER OK-
426 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARPER COUNTY UNTIL
500 PM CDT...

AT 424 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
BUFFALO...MOVING NORTH AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3700 9946 3699 9944 3698 9944 3686 9954
      3693 9975 3700 9973
TIME...MOT...LOC 2124Z 201DEG 5KT 3697 9962

..SPEG.
Special weather statement, Sep 9, 4:14 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT FRI SEP 9 2016

OKZ005-092245-
WOODS OK-
514 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOODS COUNTY UNTIL
545 PM CDT...

AT 513 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF FREEDOM...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3698 9894 3684 9891 3679 9919 3679 9926
      3681 9929 3684 9932 3685 9931 3686 9932
      3697 9927 3700 9921 3700 9898
TIME...MOT...LOC 2213Z 239DEG 12KT 3684 9922

MAD
Special weather statement, Sep 9, 4:51 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT FRI SEP 9 2016

OKZ004-092315-
HARPER OK-
551 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL
615 PM CDT...

AT 551 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF ENGLEWOOD...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3700 9972 3699 9969 3693 9965 3677 9992
      3684 10001 3688 10000 3700 10000
TIME...MOT...LOC 2251Z 317DEG 5KT 3694 9991

MAD

The radar

The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harper

When
September 9, 6:00 PM CST
Where
Harper County, 0.89 mi SW of Buffalo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.820, -99.640

Thunderstorm Wind, Harper

When
September 9, 6:05 PM CST
Where
Harper County, 0.89 mi SW of Buffalo
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.820, -99.640

Thunderstorm Wind, Harper

When
September 9, 6:15 PM CST
Where
Harper County, 0.69 mi S of Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
36.820, -99.630

Broadcast media via Twitter. Time estimated from tweet time and radar.

Thunderstorm Wind, Woodward

When
September 9, 6:45 PM CST
Where
Woodward County, 2.17 mi NW of Woodward
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.450, -99.420

No damage reported.

Thunderstorm Wind, Alfalfa

When
September 9, 7:05 PM CST
Where
Alfalfa County, 2.21 mi W of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.900, -98.460

The storm kicked up lots of dust.

Hail, Garfield

When
September 9, 8:01 PM CST
Where
Garfield County, 0.89 mi NW of Enid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.410, -97.890

Thunderstorm Wind, Garfield

When
September 9, 8:14 PM CST
Where
Garfield County, 0.69 mi S of (End)vance Afb Enid
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
36.330, -97.920

Thunderstorm Wind, Garfield

When
September 9, 8:15 PM CST
Where
Garfield County, 2.62 mi WSW of (Wdg) Woodring Arpt
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
36.360, -97.830

A 75 mph gust with 62 mph sustained wind was measured.

Thunderstorm Wind, Kay

When
September 9, 8:40 PM CST
Where
Kay County, 8.29 mi E of Newkirk
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.910

Thunderstorm Wind, Noble

When
September 9, 8:55 PM CST
Where
Noble County, 3.5 mi N of Sumner
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.370, -97.130

Thunderstorm Wind, Oklahoma

When
September 9, 9:30 PM CST
Where
Oklahoma County, 2.07 mi S of Nichols Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.520, -97.540

Oklahoma City emergency manager reported power lines down near NW 48th street and Northwest Expressway. Time estimated by radar.

Thunderstorm Wind, Oklahoma

When
September 9, 9:36 PM CST
Where
Oklahoma County, 0.56 mi E of Luther
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.660, -97.180

Estimated 50 to 55 mph sustained winds and up to 60 mph gusts with blowing dust.

Thunderstorm Wind, Cleveland

When
September 9, 9:43 PM CST
Where
Cleveland County, 6.35 mi WNW of Moore
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.360, -97.600

Oklahoma City emergency manager reported power lines down near South Meridian and I-44. Time estimated by radar.

Thunderstorm Wind, Grady

When
September 9, 9:55 PM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649716, 649717, 649718, 649719, 649720, 649721, 649722, 649724, 649725, 649726, 649727, 649728, 649730, 649731.